A disfiguring and fatal case of mucormycosis after dexamethasone treatment for a COVID-19 infection
This case report describes a patient with uncontrolled type 2 diabetes mellitus who received steroids for an outpatient infection of COVID-19. The steroid course combined with his acute illness likely contributed to his development of extremely high blood sugar levels (790 mg/dL) and subsequent hyperosmolar hyperglycemic syndrome. In this compromised state, he contracted invasive mucormycosis of the right sinuses and right orbit. This fungal infection caused him to lose his eye and, later, his life. Prescribing systemic steroids comes with many risks. Providers must be careful to use them only when absolutely indicated, especially in patients who are vulnerable to complications, such as those with uncontrolled type 2 diabetes. This case is a grim example of the dangers that can occur with systemic steroid usage.
Copyright (c) 2023 Cynthia Guerin, Addie Pederson, Tristin Chaudhury, Kenn Freedman, Coby Ray
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.
All articles are published under the Creative Commons Attribution-Non-Commercial License https://creativecommons.org/licenses/by-sa/2.0/